MAUDE Adverse Event Report: CARDINAL HEALTH P.R. 218, INC. DRAIN JACKSON PRATT 15FR; APPARATUS, SUCTION, SINGLE PATIENT USE, PORTABLE, NONPOWERED

CARDINAL HEALTH P.R. 218, INC. DRAIN JACKSON PRATT 15FR; APPARATUS, SUCTION, SINGLE PATIENT USE, PORTABLE, NONPOWERED
Model Number SU130-0323
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/25/2016
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Complaint investigation is on-going.Sample received by cardinal health on 12/6/16, once the investigation is completed a  follow up report will be filed.
 
Event or Problem Description
(b)(4).Patient had surgery.Surgeon placed a round 15 french silicon drain produced by cardinal health in the axilla.Patient was seen in the office.When drain was removed, it tore and the majority was left in the patient.Patient had residual drain removed six days later.The patient tolerated the removal of the remaining portion of the drain well with no complications.There was no suture or other obvious mechanical reason to explain why the drain tore.Per quality chart review, this patient did not experience serious injury as a result of the incomplete removal of the device during the initial post-operative attempt to remove.
 
Additional Manufacturer Narrative
The customer sample was received inside of plastic bag, not its original package.Visual examination showed that it is 15fr round silicone drain and it was attached to a jp100cc suction reservoir.It also showed traces of dried body fluid inside the drain/reservoir and a piece of black suture thread attached to the tubing at approximately 2.04 inches from the fracture site.The perforated drain section had not failed.The unperforated tubing section was in two pieces.Visual inspection revealed that the silicone tubing broke off at approximately 3.00 inches from the perforated drain area.Microscopic examination revealed wavy/jagged edge at the tubing fracture site and no distortion and/or tears in the adjacent portion drain, which suggests that the drain was not stretched (elongated) to failure.The characteristics of the fractured area and the absence of any tubing distortion are similar to failures caused by abrasion or scoring with a sharp instrument on the tubing surface.As no lot number was provided, we were unable to trace the dhr, quality testing performed and corresponding results.An analysis of the complaint data since dec.2015 to present demonstrates that this is the second time that this type of issue is reported from this catalog.The ncr data was also reviewed for the same time period and no issue that could be related to the condition reported were found.  the most probable root cause was identified as misuse by the customer since the wavy/jagged edge condition observed at the fracture area suggests that an instrument was used to handle the product which may have inadvertently damage the product thus leading to tubing breakage.It is also recommended to strictly follow the instructions provided in the instruction for use data included with the product to ensure drains are properly used.According to the instructions for use (ifu). ¿drains or tubing should not be handled with any instruments.This can lead to tearing, warping, or weakening and subsequent breakage of the drain.To facilitate removal of the drain, the drain and tubing portions should not be curled, pinched, over-stretched or sutured; either internally or externally.Do not suture the drain(s).Drains should be placed and removed carefully by hand only with a slow, steady pressure.Excessive force may result in breakage.During placement and removal of the drain, do not nick, cut, tear or otherwise damage the drain as this may lead to breakage.Leaving the drain implanted for any period of time which allows for tissue ingrowth around the drain and into the holes, may cause breakage on removal.¿.

Brand Name
DRAIN JACKSON PRATT 15FR
Common Device Name
APPARATUS, SUCTION, SINGLE PATIENT USE, PORTABLE, NONPOWERED
Manufacturer (Section D)
CARDINAL HEALTH P.R. 218, INC.
state rd. 402 , north km 0.9
anasco PR 00610
MDR Report Key6159556
Report Number1423537-2016-00064
Device Sequence Number970739
Product Code GCY
UDI-Device Identifier10885380063992
UDI-Public10885380063992
Combination Product (Y/N)N
Initial Reporter StateNH
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source health professional,user faci
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 02/06/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Physician
Device Model NumberSU130-0323
Device Catalogue NumberSU130-0323
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/06/2016
Distributor Facility Aware Date11/15/2016
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 11/15/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date12/09/2016
Supplement Report FDA Received Date02/06/2017
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR